My friend Jonathan Blatman asks the following question about naloxone (Narcan) on Facebook –
I’ve heard that PA (Pennsylvania) is looking to follow down the “Narcan for everyone” route, in allowing PD and BLS folks to give intranasal naloxone.
The problem is not that basic EMTs, or first responders, or police are stupid people.
The problem is that all people are stupid people.
Doctors, nurses, and paramedics do not understand naloxone, so we need to improve the understanding of pharmacology among doctors, nurses, and paramedics, before we increase the ranks of ignorant people inappropriately administering the drug.
Naloxone itself is very safe.
A quack once challenged me to take 1,000 times the dose of any medicine I chose, while he would do the same with some natural product. I accepted and chose naloxone, with the condition that he first take 1,000 time the daily recommended dose of one of something he considered completely safe and natural – water.
The quack had it pointed out to him that this dose of all natural water would be deadly. The quack backed out. Whether naloxone’s standard dose is 0.4 mg (it should not be more than this) or the dose more popular in areas with frequent fentanyl overdoses (2.0 mg) does not matter. Naloxone has been demonstrated to be relatively safe at massive doses.
In one small study, volunteers who received 24 mg/70 kg did not demonstrate toxicity.
In another study, 36 patients with acute stroke received a loading dose of 4 mg/kg (10 mg/m2/min) of naloxone hydrochloride injection followed immediately by 2 mg/kg/hr for 24 hours. Twenty-three patients experienced adverse events associated with naloxone use, and naloxone was discontinued in seven patients because of adverse effects. The most serious adverse events were: seizures (2 patients), severe hypertension (1), and hypotension and/or bradycardia (3).
400 mg (0.4 mg dose x 1,000) or 2,000 mg (2.0 mg x 1,000) would be higher than the doses tested in these patients, but would still be much safer than 1,000 times the recommended daily dose of water, even though water is safe and essential for life. It does not matter if there is fluoride in the water for it to be lethal, but we should fluoridate water, because only conspiracy theorists think that fluoride is dangerous in drinking water.
We engage in magical thinking about the drugs we give.
The problem is not with the drug. The problem is with the actions of the people giving the drug – us.
We still have a big push for giving fibrinolytics (tPA – tissue Plasminogen Activator) to patients with acute ischemic stroke, even though most of the improvement may be due to the transience of stroke symptoms in some stroke patients (TIS – Transient Ischemic Attack). Fibrinolytics do not appear to be beneficial for acute ischemic stroke and there is no reason to give them for a TIA.
There is weak beneficial evidence in only two out of eleven studies (only 18% of studies) – and increases in death in most studies of fibrinolytics for acute ischemic stroke. The problem is not with the drug. The problem is with the actions of the people giving the drug. Most of the evidence shows death increased, but we ignore that.
Naloxone and tPA are both given based on a rush to treatment and a fear of not giving the standard of care – the Yuppie Nuremberg Defense.
Everyone’s got a mortgage to pay. [inner monologue] The Yuppie Nuremberg defense.
Will this be a matter of providing naloxone, rather than providing ventilations?
An epidemic of naloxone-resistant heroin overdoses due to fentanyl adulteration has led to significant morbidity and mortality throughout the central and eastern United States. According to records of the Philadelphia County Medical Examiner’s office, at least 250 overdose deaths have been associated with fentanyl between April 1, 2006, and March 1, 2007.
What about people who take more than one drug?
If the opioid is reversed, will there be problems?
All were initially lethargic and became agitated and combative after emergency medical service (EMS) personnel treated them with parenteral naloxone, which is routinely used for suspected heroin overdose to reverse the toxic effects of opioids (e.g., coma and respiratory depression). All patients received diazepam or lorazepam for sedation, and signs and symptoms resolved during the next 12-24 hours.
Will we identify the patients who have other medical conditions that may respond after naloxone, but not because of naloxone, such as hypoglycemia, stroke, seizures, clonidine overdose, arrhythmia, head trauma, dehydration, syncope, et cetera?
Six of the 25 complete responders to naloxone (24%) ultimately were proven to have had false-positive responses, as they were not ultimately given a diagnosis of opiate overdose. In four of these patients, the acute episode of AMS was related to a seizure, whereas in two, it was due to head trauma; in none of these cases did the ultimate diagnosis include opiates or any other class of drug overdose (which might have responded directly to naloxone). Thus, what was apparently misinterpreted as a response to naloxone in these cases appears in retrospect to have been due to the natural lightening that occurs with time during the postictal period or after head trauma.
The problem is not with the administration of naloxone, but with the faulty assumption that because a patient wakes up after naloxone, the patient woke up because of naloxone.
Doctors, nurses, and paramedics do not do a good job of identifying the difference currently. We need to educate them, rather than encourage others to replicate their mistakes.
Pharmacology is poorly understood by people with medical education.
The documented indication for nebulized naloxone administration was suspected opioid overdose in 70 patients (66.7%), altered mental status in 34 patients (32.3%), and respiratory depression in one patient (0.9%).
The indication for naloxone is respiratory depression.
The treatment for respiratory depression is to supplement oxygen and/or ventilations. We have decided to give naloxone in stead.
Naloxone was used appropriately in fewer than 1% of patients.
good bad will our naloxone by everyone education be?
Don’t wait with bated breath – someone my administer naloxone.
Also read –
 Scopolamine Poisoning among Heroin Users — New York City, Newark, Philadelphia, and Baltimore, 1995 and 1996
MMWR (Morbidity and Mortality Weekly Report).
Vol 45, No 22;457;
Free Full Text from the Centers for Disease Control and prevention.
 The empiric use of naloxone in patients with altered mental status: a reappraisal.
Hoffman JR, Schriger DL, Luo JS.
Ann Emerg Med. 1991 Mar;20(3):246-52.
PMID: 1996818 [PubMed - indexed for MEDLINE]
 Can nebulized naloxone be used safely and effectively by emergency medical services for suspected opioid overdose?
Weber JM, Tataris KL, Hoffman JD, Aks SE, Mycyk MB.
Prehosp Emerg Care. 2012 Apr-Jun;16(2):289-92. doi: 10.3109/10903127.2011.640763. Epub 2011 Dec 22.
PMID: 22191727 [PubMed - indexed for MEDLINE]